Pennsylvania, 2003Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 2003
July 21 to 22, 2003 · NWS CLE · 4 events in 2 counties and zones
3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $40 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 10:27 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 10:27 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1127 AM EDT MON JUL 21 2003
WILL UPDT ZONES TO REMOVE REMAINDER OF SVR TSTM WTCH #784 FROM
ASHLAND, HOLMES, AND WAYNE COUNTIES.
.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.
BM
Hazardous weather outlook, Jul 21, 4:20 AM EST, 8 hours 10 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 21, 10:12 AM EST, 2 hours 18 minutes before
OHZ027>030-036-037-047-211540-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1112 AM EDT MON JUL 21 2003
...SEVERE THUNDERSTORM WATCH 784 FOR PARTS OF NORTHWEST AND NORTH
CENTRAL OHIO HAS BEEN CANCELLED...
THE SEVERE THUNDERSTORMS THAT MOVED THROUGH WESTERN AND CENTRAL OHIO
EARLIER THIS MORNING HAVE DISSIPATED. THE SEVERE THUNDERSTORM
WATCH THAT COVERED MUCH OF THIS AREA HAS BEEN CANCELLED.
THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE DAY.
Special weather statement, Jul 21, 10:47 AM EST, 1 hour 43 minutes before
OHZ021>023-032-033-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1147 AM EDT MON JUL 21 2003
SEVERE THUNDERSTORM WATCH 785 THAT WAS IN EFFECT
FOR...TRUMBULL...SUMMIT...PORTAGE...MAHONING AND STARK
COUNTIES...HAS BEEN CANCELLED.
THERE REMAINS A POTENTIAL THAT ANOTHER ROUND OF SEVERE THUNDERSTORM
WEATHER MAY DEVELOP OVER THIS AREA LATER THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES THROUGHOUT
THE AFTERNOON.
LOMBARDY
Flash Flood, Crawford
- When
- July 21, 12:30 PM EST to 3:30 PM EST
- Where
- Crawford County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Heavy rain began falling during the morning hours and continued into the afternoon. Rainfall rates exceeded two inches per hour during the early afternoon hours. Spotters reported 2.5 inches of rain in Saegertown between 1:00 and 2:30 p.m. and 2.2 inches of rain in Titusville between 2 and 3 p.m. Total rainfall amounts through late afternoon generally ranged from 2 to 4 inches in Crawford County. Rapid rises of streams and creeks occurred as the ground was already saturated from persistent rains earlier in the month. Devastating flooding occurred in Cochranton, Titusville, Meadville and Saegertown. A bridge just outside of Cochranton on State Route 285 washed out around 2 p.m. Three cars were swept off of the bridge and into French Creek. One person drown, but emergency personnel were able to rescue the occupants of the other vehicles. Dozens of homes and businesses were damaged in Cochranton and many people were evacuated. In Titusville, Church Run a tributary of Oil Creek left it's bank. Residents on North Franklin and West Mount Vernon Streets were evacuated from their homes. Dozens of homes and businesses were damaged in the town. Widespread street and lowland flooding occurred elsewhere in the county with water is some areas up to 5 feet deep. Many roads and culverts were washed out and over 50 people were rescued from their homes and vehicles.
Flash Flood, Erie
- When
- July 21, 12:30 PM EST to 2:30 PM EST
- Where
- Erie County, Mill Vlg
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Heavy thunderstorm rains fell on the southeastern corner of Erie County during the afternoon hours. One to three inches of rain fell on soil already saturated from persistent rains earlier in the month. Runoff from the heavy rains caused French Creek to leave it's banks and flood much of Mill Village, a small town south of Waterford. One to two feet of water was reported on many streets in the village. Several homes and vehicles were damaged.
Thunderstorm Wind, Crawford
- When
- July 21, 1:30 PM EST
- Where
- Crawford County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.667, -80.067
Thunderstorm winds downed many trees and large limbs across the county.
Flash Flood, Crawford
- When
- July 21, 8:00 PM EST to July 22, 1:30 AM EST
- Where
- Crawford County, Countywide
- Property damage
- $10 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
A second round of heavy rain fell on Crawford County during the evening hours. Rainfall rates well in excess of an inch per hour combined with soil saturated from the earlier rains led to a second round of flash flooding. More roads and culverts were washed out, especially across the southern half of county. Evacuations initiated during the afternoon storms continued through the evening hours. Hundreds of people were displaced from their homes. Rainfall totals for the day were generally four to six inches. 4.07 inches of rain was measured at the Meadville Airport with 4.90 inches at Linesville and around 4 inches at both Saegertown and Cambridge Springs. Bucket surveys in the Cochranton area indicated that at least 5 to 6 inches of rain fell during the day. Several hundred homes and businesses were damaged or destroyed by flooding and damage to roads was extensive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
- Damaging Wind in New York, July 21, 20032 injured · $500,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376037, 5376292, 5376039, 5376038.